Tylenol Overdose Symptom

A look at the risks for children and adults of Tylenol (acetaminophen) overdoses, including liver damage or death. Specific cases cited and tips on avoiding these risks.

Everyone knows that Tylenol is J&J's brand name for acetaminophen, a non-aspirin pain reliever. Almost every parent receives complimentary samples of Tylenol to dull their baby's pain and reaction to immunizations. Most parents love Tylenol, as it has very few side effects and eliminates the risk of Reyes syndrome associated with aspirin. It works for 4-6 hours and is fairly effective at dulling minor aches and pains.

So what's the downside? Recent publications show that Tylenol overdoses have been correlated with hundreds of tragic deaths and serious liver injuries. And apparently, a relatively small extra dose can have potentially huge repercussions.

It's easy to see how one could overdose their child inadvertently. Mixing up the droppers or the dosages for the two products could lead to tragic results. The answer, fortunately, is clear:

1. Use only the dropper provided with your medication

2. Double (and triple) check the dosage instructions on the bottle you are using before administering

3. Don't increase the dosage or frequency of acetaminophen over manufacturer's recommendations, even if the medication doesn't appear to be working.

4. Make sure others in your house know that you already gave the baby his medicine, so they don't give them more.



5. Keep the medicine far away from baby's reach, as some children like the taste enough to try to get it themselves.

Babies aren't the only ones at risk, though. Deaths and complications have occurred in older kids and adults as well.

You should remember also that other medications (such as cold medicines, etc.) that give your child (or even take yourself) may contain acetaminophen. So if you're giving your child more than one type of medicine during overlapping periods, check the label to make sure that you aren't double dosing them on acetaminophen.

Does this mean that Tylenol is unsafe? Of course not - every medication has risks and benefits. Clearly, millions of people take Acetaminophen without complications. Parents of infants, though, should be especially careful about double checking dosages since the difference between formulations is so significant. In addition, anyone taking Tylenol with other medications should check to make sure they aren't getting more Acetaminophen than they realized. Finally, anyone who is a serious drinker or has liver damage should avoid Tylenol (as is labeled on the package).

The bottom line? Tylenol is an effective non-aspirin pain reliever; however, users must be aware of the significant risks associated with exceeding the recommended dosages. Be smart, avoid this if you're a drinker or have liver damage, read the labels and double check your other medications. When it's your child, or your body, it's always better to be safe than sorry.

© High Speed Ventures 2011